Hail, Mason
- When
- May 1, 2:40 PM EST to 2:42 PM EST
- Where
- Mason County, 0.83 mi WSW of Mays Lick
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.517, -83.845
Scattered thunderstorms developed along a weak warm front that lifted north across the Ohio Valley. These storms produced locally heavy rainfall, large hail and isolated damaging wind gusts during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed along a weak warm front that lifted north across the Ohio Valley. These storms produced locally heavy rainfall, large hail and isolated damaging wind gusts during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 1, 11:17 AM EST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1217 PM EDT SUN MAY 1 2016 .SYNOPSIS... A WAVE OF LOW PRESSURE WILL TRACK EAST ALONG A FRONTAL BOUNDARY AND INTO OHIO TODAY. THIS WILL ACT AS A FOCUS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. THE FRONT WILL WORK INTO SOUTHERN KENTUCKY AND WEST VIRGINIA TONIGHT...BUT ANOTHER WAVE WILL KEEP THE CHANCE OF PRECIPITATION IN THE FORECAST FOR MONDAY INTO MONDAY NIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MORNING CONVECTION ALONG THE OHIO RIVER HAS JUST ABOUT CLEARED OUT OF THE ILN FORECAST AREA...WITH LIGHTER RADAR ECHOES WITHIN AN AREA OF THICK LOW-LEVEL CLOUDS ALSO SHOWING SIGNS OF DISSIPATION. SATELLITE IMAGERY SUGGESTS THAT PARTIAL CLEARING HAS BEGUN TO WORK INTO SECTIONS OF THE FORECAST AREA...BUT WITH PATCHES OF STRATUS AND MID-LEVEL CLOUDS THAT APPEAR UNLIKELY TO COMPLETELY DEPART THE AREA. THESE CLOUDS WILL PLAY A PART IN DETERMINING HOW MUCH INSTABILITY IS ABLE TO BE GENERATED TODAY...AN IMPORTANT KEY TO THE FORECAST FOR CONVECTION...ESPECIALLY WITH MODEL TIMING AND INTENSITY EXPECTATIONS STILL FAR FROM A NICE CONSENSUS. BASED ON THE 12Z KILN SOUNDING AND SREF PROBABILITIES...IF TEMPERATURES IN THE SOUTHERN HALF OF THE FORECAST AREA ARE ABLE TO GET INTO THE LOWER 70S AS CURRENTLY FORECAST...SBCAPE OF 1200-1800 J/KG WILL BE ATTAINABLE. IN TERMS OF TIMING AND PLACEMENT...THIS REMAINS SOMEWHAT IN QUESTION...BUT RECENT HRRR RUNS HAVE PERHAPS SHOWN THE MOST PROMISE IN ALIGNING BEST WITH THE OBSERVED SURFACE PATTERN. ALONG A WEAK AND NEARLY-STATIONARY SURFACE BOUNDARY...SCATTERED SHOWERS AND STORMS ARE EXPECTED TO DEVELOP IN THE SOUTHERN HALF OF THE FORECAST AREA BETWEEN 18Z-20Z...MOVING EAST AND OUT OF THE CWA BY 00Z. ADDITIONAL STORMS MAY DEVELOP FURTHER TO THE NORTHWEST DURING THE EVENING...AHEAD OF AN INCOMING SHORTWAVE. LOW-LEVEL FORCING IS NOT IMPRESSIVE...AND SUBSEQUENTLY THE LOW-LEVEL WIND FLOW IS ALSO FAIRLY WEAK. DEEP-LAYER WEST-SOUTHWESTERLY SHEAR IS MORE NOTABLE (45-50 KNOTS)...WHICH WILL LIKELY COMBINE WITH THE INSTABILITY TO PRODUCE A FEW STRONG (TO POSSIBLY SEVERE) STORMS. SINCE DESTABILIZATION IS ONE OF THE BIGGER QUESTIONS FOR THE DAY...A ADDITIONAL KILN SOUNDING WILL BE CONDUCTED AT 17Z...IN ORDER TO ASSESS THE EARLY AFTERNOON ATMOSPHERIC CONDITIONS. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... CONVECTION SHOULD STILL BE ON GOING FROM THE AFTERNOON INTO THE EARLY EVENING HOURS AS THE FILLING H5 TROF LIFTS OUT OVER THE GREAT LAKES. HIGHEST POPS WILL BE AT THE BEGINNING OF THE TONIGHT PERIOD...WITH THE PCPN CHANCES SLOWLY DECREASING FROM SW TO NE AFTER THE MIDNIGHT HOUR. A FEW SHOWERS COULD BE LINGERING IN CENTRAL OHIO EARLY MONDAY MORNING...BEFORE PUSHING OFF TO THE EAST. PCPN WILL REDEVELOP MONDAY ALONG THE FRONTAL BOUNDARY WHICH HAD DROPPED INTO SRN KY DURING SUNDAY NIGHT. ANOTHER WAVE ON THE FRONT WILL PUSH PCPN INTO THE REGION MONDAY AFTERNOON. HIGHS ON MONDAY WILL BE MUCH COOLER THAN SUNDAY...WITH HIGHS ONLY MAKING IT IN THE UPPER 50S IN THE NORTH. THE SOUTHEAST COUNTIES SHOULD MAKE IT INTO THE UPPER 60S HOWEVER. H5 ENERGY DIGGING DOWN FROM CANADA INTO THE OHIO AND TENNESSEE VALLEYS WILL KEEP A LINGERING CHANCE OF SHOWERS ACROSS THE SOUTHERN COUNTIES ON TUESDAY. HIGHS WILL BE IN THE MID 60S ACROSS THE ENTIRE REGION. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... NUMERICAL MODEL SOLNS GENERALLY SIMILAR WITH NRN STREAM TROF SHARPENING UP AND DIGGING SOUTH AT MID WEEK. THIS WILL ALLOW A SFC COLD FRONT TO DROP SOUTH THRU ILN/S FA WEDNESDAY. INSTABILITY IS MARGINAL AT BEST...SO AT THIS TIME HAVE ELECTED TO KEEP PCPN MENTION TO CHANCE OF SHOWERS. TEMPERATURES WILL CONTINUE TO REMAIN CLOSE TO NORMAL WITH HIGHS WED FROM THE MID 60S NORTH TO AROUND 70 SOUTH. DIGGING TROF DEVELOPS INTO DEEP LARGE CLOSED LOW WHICH WILL CONTINUE TO INFLUENCE OUR WEATHER THRU AT LEAST THE END OF THE WEEK. THIS FEATURE WILL KEEP CHANCE POPS FOR SHOWERS IN THE FCST THURSDAY AND FRIDAY. MAY HAVE TO INCLUDE A MENTION OF SHOWERS IN THE EAST ON SATURDAY WITH THE SOME EVIDENCE THAT MOISTURE WILL CONTINUE TO WRAP AROUND THIS LARGE LOW. FOR NOW HAVE OPTED FOR DRY SOLN SATURDAY. TEMP WISE...UNDER THE INFLUENCE OF THIS LOW...BOTH THURSDAY AND FRIDAY WILL BE BELOW NORMAL WITH HIGHS FROM THE UPPER 50S NORTH TO THE MID 60S SOUTH. READINGS WILL ONLY MODERATE A LTL SATURDAY WITH HIGHS FROM THE LOWER 60S NORTH THE UPPER 60S SOUTH. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... SOME PATCHES OF MVFR CEILINGS WILL REMAIN IN PLACE FOR ANOTHER FEW HOURS. SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED OVER THE NEXT SEVERAL HOURS AS WELL...AND A TEMPO GROUP FOR SHOWERS HAS BEEN INCLUDED FOR MOST OF THE TAF SITES THIS AFTERNOON. THE GREATEST CHANCE FOR THUNDERSTORMS IS LIKELY TO OCCUR SOUTH AND EAST OF THE AIRPORTS...BUT THUNDER COULD BE INCLUDED IN THE TAFS IF NECESSARY IN FUTURE UPDATES. WINDS WILL SHIFT FROM THE SOUTHWEST TO THE NORTHWEST GOING THROUGH THE OVERNIGHT HOURS. ANOTHER CHANCE OF PRECIPITATION WILL OCCUR LATE TONIGHT AND INTO THE OVERNIGHT HOURS...MORE LIKELY FOR THE DAYTON AND COLUMBUS TAF SITES. SOME MVFR CONDITIONS WILL BE POSSIBLE. HOWEVER...BY EARLY MONDAY MORNING...LOW-END MVFR CEILINGS (POSSIBLY IFR) WILL MOVE INTO THE NORTHERN TAF SITES. OUTLOOK...MVFR CEILINGS MAY OCCUR ON MONDAY MORNING. MVFR VISIBILITIES IN RAIN ARE ALSO POSSIBLE ON MONDAY. MVFR CEILINGS ARE POSSIBLE AGAIN WEDNESDAY NIGHT INTO THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...CONIGLIO/SITES NEAR TERM...HATZOS/SITES SHORT TERM...SITES LONG TERM...AR AVIATION...HATZOS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 505 AM EDT SUN MAY 1 2016 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-020915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 505 AM EDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. SOME OF THESE STORMS COULD BE STRONG TO SEVERE. HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
234 PM EDT SUN MAY 1 2016
OHZ044-045-011900-
LOGAN OH-UNION OH-
234 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOGAN COUNTY IN
WEST CENTRAL OHIO AND NORTHWESTERN UNION COUNTIES IN CENTRAL OHIO
UNTIL 300 PM EDT...
AT 233 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
BELLEFONTAINE...MOVING EAST AT 25 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
BELLEFONTAINE...WEST MANSFIELD...VALLEY HI...ZANESFIELD...SOMERSVILLE...
MIDDLEBURG...EAST LIBERTY...RAYMOND...PICKRELLTOWN...BROADWAY...NEW
JERUSALEM AND POTTERSBURG.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4031 8378 4043 8378 4046 8347 4036 8337
4026 8346
TIME...MOT...LOC 1833Z 268DEG 22KT 4037 8373
KCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
236 PM EDT SUN MAY 1 2016
OHZ046-011900-
DELAWARE OH-
236 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DELAWARE COUNTY UNTIL
300 PM EDT...
AT 235 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER WALDO...
MOVING EAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
LOCATIONS IMPACTED INCLUDE...
DELAWARE...ASHLEY...RADNOR...DELAWARE STATE PARK...KILBOURNE...
LEONARDSBURG AND OLIVE GREEN.
THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 133 AND 138.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4043 8302 4042 8302 4041 8293 4036 8293
4036 8292 4035 8275 4026 8275 4034 8321
4044 8320
TIME...MOT...LOC 1835Z 275DEG 19KT 4043 8311
ARSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
306 PM EDT SUN MAY 1 2016
KYZ098-099-011930-
MASON KY-ROBERTSON KY-
306 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MASON AND ROBERTSON
COUNTIES UNTIL 330 PM EDT...
AT 306 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTH
OF BROOKSVILLE...MOVING EAST AT 25 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
MOUNT OLIVET...SARDIS...US ROUTE 62 AT STATE ROUTE 875...US ROUTE 62 AT
STATE ROUTE 616...ALHAMBRA...BLUE LICKS SPRINGS...ABIGAIL...KENTONTOWN...
PIQUA...MITCHELLS MILL AND BURIKA.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3843 8400 3844 8402 3844 8403 3846 8407
3846 8410 3848 8413 3848 8415 3849 8416
3853 8416 3861 8393 3855 8383 3847 8381
3846 8386 3849 8393 3845 8398 3844 8398
3842 8400
TIME...MOT...LOC 1906Z 257DEG 22KT 3851 8410
KCThe Cincinnati radar (KILN), 100 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several limbs and small trees were downed.
Heavy rain fell over parts of southern Owen County with measured rainfall rates as high as 2 inches in 45 minutes. Flash flooding occurred along Indian and Sawdridge Creeks. A 53 year old man was swept away and killed by the rapidly rising water along Indian Creek near the intersection of Teresita Road and Old Walnut Grove Road. Three other people needed to be rescued from a porch at a nearby residence due to the rising water.
A tree was downed on Riley Mill Road near Milford.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Owen | 2016-05-01 | 53 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623273, 623272, 622483, 622491, 622485.